Advertisement

Queueing Systems

, Volume 74, Issue 2–3, pp 235–272 | Cite as

Wireless three-hop networks with stealing II: exact solutions through boundary value problems

  • Fabrice Guillemin
  • Charles Knessl
  • Johan S. H. van Leeuwaarden
Article

Abstract

We study the stationary distribution of a random walk in the quarter plane arising in the study of three-hop wireless networks with stealing. Our motivation is to find exact tail asymptotics (beyond logarithmic estimates) for the marginal distributions, which requires an exact solution for the bivariate generating function describing the stationary distribution. This exact solution is determined via the theory of boundary value problems. Although this is a classical approach, the present random walk exhibits some salient features. In fact, to determine the exact tail asymptotics, the random walk presents several unprecedented challenges related to conformal mappings and analytic continuation. We address these challenges by formulating a boundary value problem different from the one usually seen in the literature.

Keywords

Random walk Quarter plane Riemann–Hilbert problem  Analytic continuation Asymptotic analysis 

Notes

Acknowledgments

The work of CK was partly supported by NSA Grants H 98230-08-1-0102 and H 98230-11-1-0184. JvL is supported by an ERC Starting Grant.

References

  1. 1.
    Aziz, A., Starobinski, D., Thiran, P.: Understanding and tackling the root causes of instability in wireless mesh networks. To appear in IEEE/ACM Trans. Netw. (2010)Google Scholar
  2. 2.
    Blanc, J.P.C.: The relaxation time of two queues systems in series. Commun. Statist. Stoch. Models 1, 1–16 (1985)CrossRefGoogle Scholar
  3. 3.
    Cohen, J.W.: Boundary value problems in queueing theory. Queueing Syst. 3, 97–128 (1988)CrossRefGoogle Scholar
  4. 4.
    Cohen, J.W., Boxma, O.J.: Boundary Value Problems in Queueing System Analysis. North-Holland, Amsterdam (1983)Google Scholar
  5. 5.
    Dautray, R., Lions, J.L.: Analyse Mathématique et Calcul Numérique pour les Sciences et les Techniques. Masson, Paris (1995)Google Scholar
  6. 6.
    Dieudonne, J.: Calcul Infinitésimal. Hermann, Paris (1980)Google Scholar
  7. 7.
    De Bruijn, N.G.: Asymptotic Methods in Analysis. Dover Publications, New York (1981)Google Scholar
  8. 8.
    Fayolle, G., Iasnogorodski, R.: Two coupled processors: the reduction to a Riemann–Hilbert problem. Z. Wahrscheinlichkeitstheorie Verwandte Gebiete 47, 325–351 (1979)CrossRefGoogle Scholar
  9. 9.
    Fayolle, G., Malyshev, V.A., Menshikov, M.V.: Topics in the Constructive Theory of Countable Markov Chains. Cambridge University Press, Cambridge (1995)CrossRefGoogle Scholar
  10. 10.
    Fayolle, G., Iasnogorodski, R., Malyshev, V.: Random Walks in the Quarter Plane. Springer, New York (1999)CrossRefGoogle Scholar
  11. 11.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  12. 12.
    Forster, O.: Lectures on Riemann Surfaces. Springer, New York (1981)CrossRefGoogle Scholar
  13. 13.
    Guillemin, F., Pinchon, D.: Analysis of generalized processor-sharing systems with two classes of customers and exponential services. J. Appl. Probab. 41, 832–858 (2004)CrossRefGoogle Scholar
  14. 14.
    Guillemin, F., Simonian, A.: Asymptotic analysis of random walks in the quarter plane. Submitted for publication (2011)Google Scholar
  15. 15.
    Guillemin, F., van Leeuwaarden, J.S.H.: Rare event asymptotic for a random walk in the quarter plane. Queueing Syst. 67, 1–32 (2011)CrossRefGoogle Scholar
  16. 16.
    Guillemin, F., Knessl, C., van Leeuwaarden, J.S.H.: Wireless multi-hop networks with stealing: large buffer asymptotics via the Ray method. SIAM J. Appl. Math. 71, 1220–1240 (2011)CrossRefGoogle Scholar
  17. 17.
    Kobayashi, M., Miyazawa, M.: Tail asymptotics of the stationary distribution of a two dimensional reflecting random walk with unbounded upward jumps. Submitted for publication (2011)Google Scholar
  18. 18.
    Kobayashi, M., Miyazawa, M.: Revisit to the tail asymptotics of the double QBD process: refinement and complete solutions for the coordinate and diagonal directions. To appear in Matrix-Analytic Methods in Stochastic Models. Springer (2012)Google Scholar
  19. 19.
    Kurkova, I., Raschel, K.: Random walks in \(Z_+^2\) with non-zero drift absorbed at the axes. Bull. Soc. Math. France 139, 341–387 (2011)Google Scholar
  20. 20.
    Li, H., Zhao, Y.Q.: Tail asymptotics for a generalized two-demand queue model—a kernel method. Queueing Syst. 69, 77–100 (2011)CrossRefGoogle Scholar
  21. 21.
    Li, H., Zhao, Y.Q.: A kernel method for exact asymptotics—random walks in the quarter plane. Submitted for publication (2011)Google Scholar
  22. 22.
    Miyazawa, M.: Tail decay rates in double QBD processes and related reflected random walks. Math. Oper. Res. 34, 547–575 (2009)CrossRefGoogle Scholar
  23. 23.
    Miyazawa, M.: Light tail asymptotics in multidimensional reflecting processes for queueing networks. TOP. (2011). doi: 10.1007/s11750-011-0179-7
  24. 24.
    Muschelischwili, N.I.: Singuläre Integralgleichungen. Akademie Verlag, Berlin (1965)Google Scholar
  25. 25.
    Neuts, M.F.: Matrix-Geometric Solutions in Stochastic Models, An Algorithmic Approach. The Johns Hopkins Press, Baltimore (1981)Google Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • Fabrice Guillemin
    • 1
  • Charles Knessl
    • 2
  • Johan S. H. van Leeuwaarden
    • 3
  1. 1.Orange LabsLannionFrance
  2. 2.Department of Mathematics, Statistics and Computer ScienceUniversity of Illinois at ChicagoChicagoUSA
  3. 3.Department of Mathematics and Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands

Personalised recommendations